Due to the COVID-19 pandemic, the ACP office is now closed as our staff work remotely. Click here to see how this impacts our programs and operations.

Methotrexate - Beware and be aware

January 27, 2009

Methotrexate (oral and injectable) is a "high alert medication"! In the past month, ACP has been made aware of two medication errors involving oral methotrexate. 

In both cases it appears that the medication was dispensed with instructions for daily dosing instead of weekly dosing. One incident is alleged to have occurred in the community setting and another in an institutional setting.

"The use of methotrexate is well established in oncology. For many years it has also been prescribed in low doses for immunomodulation in rheumatoid arthritis, asthma, psoriasis, inflammatory bowel disease, myasthenia gravis, and inflammatory myositis and these uses are continually increasing. Used for these latter purposes, the dose is administered weekly or twice a week."Remember - weekly dosing of methotrexate is much more common than daily dosing.

Recommendations

The Institute for Safe Medication Practices (ISMP) has issued several alerts about preventing methotrexate errors. ISMP recommendations include the following:

  • Build alerts in electronic prescribing systems and pharmacy computers to warn clinicians whenever oral methotrexate is entered so that indication and dosing frequency can be assessed.
  • Implement a system that requires pharmacist counselling for allmethotrexate prescriptions, including refills, to ensure that patients are reminded of once-weekly dosing.
  • As a safety practice, prescribers should include a specific clinical indication (e.g. rheumatoid arthritis, psoriasis, etc.).
  • If the purpose of the medication is not made apparent, …pharmacists should speak directly with the prescriber [emphasis added] to determine the reason for use of methotrexate and to verify the proper dosing schedule and promote appropriate monitoring of the patient.1
When do errors occur?

A review of methotrexate errors published in the American Journal of Health-System Pharmacy in July 2004 found that "errors occurred in all four steps of the medication-use process":

  • prescribing (37%),
  • dispensing (19%),
  • administration (17%), and
  • consuming (20%)2.

This review found that 24% of the errors reported resulted in death and another 45% resulted in other serious outcomes. These results highlight the need for vigilance by all health care providers – physicians, nurses, and pharmacists – as well as the patient, when methotrexate is used.

YOU can make a difference!

ISMP reported, "A pharmacist prevented significant patient harm by questioning an atypical methotrexate dose and persisting until his concerns were evaluated by other members of the healthcare team, including the patient’s family."3

ACP encourages all pharmacists to read the ISMP Canada alert and to consider implementing their recommendations. You may wish to print this ISMP alert: http://www.ismp.org/hazardalerts/ha.pdf out in colour (with its bright red and yellow border) and post it in your pharmacy where the methotrexate is stored or where order entry takes place.

ACP also reminds pharmacists that complying with the Standards for Pharmacist Practice can help prevent and/or detect medication errors. Standard 7.2 states:

a pharmacist must enter into a dialogue with a patient …if, in the pharmacist’s professional opinion, a dialogue is required to

(i) provide the patient with sufficient information to enable the patient to receive the intended benefit of the drug therapy, or

            (ii) avoid, resolve or monitor a drug-related problem."4

Because of the potentially serious side effects, ask patients what they are taking the drug for and assess for side effects and compliance at each refill. Ask if they are having regular blood work and if they know what the results of those lab tests are. You can check Netcare for recent lab results such as white blood cell count and red blood cell count. Ask if the patient is experiencing any adverse effects and determine whether those side effects could to be expected at the prescribed dose or whether the patient might be receiving more than the intended dose. Not only will this dialogue help detect possible medication errors, it gives you the opportunity to identify and resolve any drug-related problems, e.g., nausea.

Keep in mind that you can also use these strategies to the patient’s benefit with other drugs with a narrow therapeutic index such as warfarin and digoxin.


[1] ISMP. (December 3, 2002) "Methotrexate overdose due to inadvertent administration daily instead of weekly". Medication Safety Alert. Retrieved January 15, 2009 from http://www.ismp.org/hazardalerts/ha.pdf.

[2]Moore, T.J., Walsh, C.S., Cohen, M.R. (2004, July 20). Reported Medication Errors Associated With Methotrexate. American Journal of Health-System Pharmacy61(13):1380-1384

[3] Persistence saves patient’s life. (2007, December 13). ISMP Medication Safety Alert! Acute Care newsletter. Retrieved January 15, 2009 from http://www.ismp.org/newsletters/acutecare/archives/Dec07.asp

[4]Alberta College of Pharmacists (2007, April). Standards for Pharmacist Practice.


← Previous ArticleNext Article →